Hospitals’ Routine Use of PPIs Increases Risk of Inpatient Pneumonia, C. Diff

VA Researchers Recommend Against the Practice in Most Cases

By Brenda L. Mooney

ANN ARBOR, MI — In a case where the preventive measure might be worse than the avoided outcome, hospitals at the VHA and elsewhere often routinely provide patients with proton-pump inhibitors (PPIs) to reduce heartburn or prevent stomach or gut bleeding.

In fact, a new study suggests that about half of all patients hospitalized in United States use the drugs at any point in time. The problem, however, is that the drugs might increase the risk for infections which often have higher mortality rates than upper-gastrointestinal bleeding (UGIB).

Using a computer simulation based on real-world risk and benefit data, researchers from the VA Ann Arbor, MI, Healthcare System and the University of Michigan, found that about 90% of hospital inpatients who were first prescribed PPIs in the hospital have a higher risk of dying when they’re taking them, compared with their risk without the drugs.

A small increase in dying also exists for about 80% of patients who were already on PPIs when they were admitted and stayed on them in the hospital, according to the study published recently in the Journal of General Internal Medicine.1

Extra mortality risk exists because reducing stomach acid can increase the risk of infections, especially healthcare associated pneumonia (HCAP) and Clostridium difficile infection (CDI), according to the report.

“Many patients who come into the hospital are on these medications, and we sometimes start them in the hospital to try to prevent gastrointestinal, or GI, bleeds,” explained lead author Matthew Pappas, MD, MPH, a VA Health Services Fellow at the Ann Arbor VAMC. “But other researchers have shown that these drugs seem to increase the risk of pneumonia and C. diff, two serious and potentially life-threatening infections that hospitalized patients are also at risk for.”

For example, the drugs could suppress acid production and increase bacteria in the stomach and throat, which could then cause pneumonia, according to study authors, who called for more research on how PPIs increase the risk of infection.

For the study, the researchers used a computer model. Otherwise, they said, achieving the results would have required an impractically large clinical trial.

Pappas said, while the effect found by the study is not large, it is consistent. He recommended that very few hospital patients should start taking or continue on PPIs as a preventive measure against gastrointestinal bleeding.

“For the majority of medical inpatients outside the ICU, use of PPIs likely leads to a net increase in hospital mortality,” the authors wrote. “Even in patients at particularly high risk of UGIB, only those at the very lowest risk of HCAP and CDI should be considered for prophylactic PPI use. Continuation of outpatient PPIs may also increase expected hospital mortality. Apart from patients with active UGIB, use of PPIs in hospitalized patients should be discouraged.”

>>Next Page

1 2 3

Share Your Thoughts